Utah, 2013Damaging Winds in Utah, June 24, 2013
June 24, 2013 · NWS SLC · 2 events in 2 counties and zones
Another round of scattered, high-based thunderstorms formed across Utah on June 24. While a few of these storms produced measurable rain, most of these thunderstorms produced gusty winds, with some reaching severe levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of scattered, high-based thunderstorms formed across Utah on June 24. While a few of these storms produced measurable rain, most of these thunderstorms produced gusty winds, with some reaching severe levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 24, 2:14 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 24, 2:14 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
314 PM MDT MON JUN 24 2013
.SYNOPSIS...LAST WEATHER DISTURBANCE WILL MOVE SOUTHWEST TO
NORTHEAST ACROSS THE STATE THIS EVENING. STRONG HIGH PRESSURE
WILL BUILD OVER THE REGION MIDWEEK...GENERATING HOT TEMPERATURES
STATEWIDE BY THE END OF THE WEEK.
&&
.DISCUSSION...LAST SHORT WAVE OVER NEVADA AT THIS TIME POISED TO
SWING THROUGH UTAH THIS EVENING. A WEAK COOL BOUNDARY WILL
ACCOMPANY THIS WAVE AND BRING THE BEST CHANCE FOR PRECIPITATION
ACROSS NORTHERN UTAH FOR THE NEXT SEVERAL DAYS. PRECIPITABLE
WATER VALUES OF HALF AN INCH PER 12Z SOUNDING PROGGED TO BUMP UP
TO 3/4 OF AN INCH THIS EVENING PER BUFR SOUNDINGS. BOUNDARY LAYER
STILL QUITE DRY AND IT WILL REMAIN DIFFICULT TO GET MEASURABLE
PRECIPITATION AT ANY GIVEN LOCATION. SOUTHERLY FLOW HAS DEVELOPED
OVER THE WESTERN DESERTS AND BORDERLINE ADVISORY LEVELS HAVE BEEN
REACHED AT TIMES BUT DO NOT ANTICIPATE THEM LASTING FOR 3 HOURS OR
MORE...SO NO ADVISORY HAS BEEN ISSUED. BREEZY TO WINDY CONDITIONS
AND LOW HUMIDITIES WILL ALLOW RED FLAG CONDITIONS TO OCCUR...SEE
FIRE WEATHER DISCUSSION BELOW. HIGH BASED CONVECTION HAS DEVELOPED
OVER NORTHEAST NEVADA AND IS NOW SPREADING INTO NORTHWEST UTAH AS
PREVIOUSLY DISCUSSED. STRONG MICROBURST WINDS AND DRY LIGHTNING
BUT LITTLE IF ANY RAINFALL IS MOST LIKELY SCENARIO.
HIGH PRESSURE ALOFT IS THEN FORECAST TO AMPLIFY ACROSS THE GREAT
BASIN FOR THE MIDDLE OF THE WEEK AND BEYOND. THIS WILL BRING A
MARKED WARMING TREND TO THE STATE WITH HOTTEST TEMPERATURES OF THE
YEAR TO BE REALIZED. TEMPERATURES ALONG THE WASATCH FRONT WILL BE
THREATENING THE CENTURY MARK BY THURSDAY...WITH MAX TEMPS IN DIXIE
PUSHING 110 BY THE WEEKEND. DEPENDING ON HOW THIS RIDGE BECOMES
ORIENTED...MAY SEE ENOUGH MOISTURE...AND THE MODELS HINT AT
THIS...WORK INTO THE STATE TO BRING ISOLATED CONVECTION TO
MAINLY THE HIGHER TERRAIN BY THE WEEKEND.
&&
.AVIATION...GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE AT THE SLC
TERMINAL INTO THE EVENING. A WIND SHIFT TO THE NORTHWEST ASSOCIATED
WITH A RELATIVELY WEAK COLD FRONT IS EXPECTED BETWEEN 01-03Z.
AN AREA OF HIGH BASED SHOWERS AND THUNDERSTORMS IS CURRENTLY
CROSSING THE WEST DESERT AND WILL BE MOVING ACROSS THE SALT LAKE
AREA AROUND 21-23Z. THE MAIN THREAT WITH THIS AREA OF PRECIPITATION
WILL BE GUSTY AND ERRATIC WINDS. ANOTHER BAND OF HIGH BASED SHOWERS
AND THUNDERSTORMS IS EXPECTED BETWEEN 00-03Z.
&&
.FIRE WEATHER...STRONG AND GUSTY SOUTH WINDS WILL PERSIST INTO THE
EVENING HOURS AHEAD OF AN APPROACHING WEATHER DISTURBANCE.
HOWEVER...THESE WINDS WINDS WILL TURN MORE WESTERLY ACROSS NORTHERN
UTAH THIS EVENING BEHIND A SHALLOW COLD FRONT. WINDS SHOULD DECREASE
DURING THE OVERNIGHT HOURS AS THE DISTURBANCE LIFTS NORTHEAST OUT OF
THE AREA. RELATIVE HUMIDITIES REMAIN QUITE LOW AHEAD OF THE COLD
FRONT...AND THE COMBINATION OF LOW HUMIDITIES AND STRONG WINDS WILL
CONTINUE TO CREATE WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS
THROUGH THIS EVENING FOR MOST AREAS WHERE FUELS ARE CRITICALLY DRY.
A MIDLEVEL MOISTURE PLUME SPREADING INTO THE AREA HAS BROUGHT
AMPLE CLOUD COVER TO THE REGION. IN ADDITION...ISOLATED TO WIDELY
SCATTERED MOSTLY DRY THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...MOSTLY ACROSS THE NORTH. THESE STORMS WILL LIKELY
PRODUCE GUSTY AND ERRATIC OUTFLOW WINDS BUT VERY LITTLE RAINFALL.
HUMIDITIES WILL INCREASE BEHIND THE COLD FRONT AND AFTERNOON
RELATIVE HUMIDITY VALUES WILL BE HIGHER TOMORROW ACROSS THE NORTH
AND WEST THAN IT HAS BEEN IN QUITE A FEW DAYS. HOWEVER...DRY
CONDITIONS WILL PERSIST ACROSS THE SOUTHEAST AND THERE MAY BE ENOUGH
WINDS TO CREATE ISOLATED/MARGINAL CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE FAR SOUTH TOMORROW AFTERNOON. OTHERWISE...QUIET WEATHER
WILL RETURN AS STRONG HIGH PRESSURE BUILDS INTO THE AREA FOR THE
SECOND HALF OF THE WEEK AND THROUGH THE WEEKEND. EXPECT DRY AND VERY
HOT CONDITIONS WITH GENERALLY LIGHT WINDS DURING THIS TIME.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 7000 FEET FOR
UTZ488-489-491-493-494.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 6500 FEET FOR
UTZ479.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 5500 FEET FOR
UTZ478.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 6000 FEET FOR
UTZ495.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 9000 FEET FOR
UTZ496.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ490-497-498.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 5500 FEET FOR
UTZ492.
WY...NONE.
&&
PUBLIC.........YOUNG
FIRE WEATHER...CHENG
AVIATION.......KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jun 24, 3:55 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 AM MDT MON JUN 24 2013
UTZ001>016-019>021-517-518-WYZ021-251100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
455 AM MDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN INCREASING SOUTHWESTERLY FLOW AND VERY LOW RELATIVE HUMIDITY
WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS OVER MUCH OF THE
OUTLOOK AREA TODAY.
A PASSING WEATHER SYSTEM WILL BRING ISOLATED THUNDERSTORMS TO THE
NORTHERN THIRD OF THE AREA LATE THIS AFTERNOON THROUGH THIS
EVENING. STRONG MICROBURST WINDS AND DRY LIGHTNING WILL BE THE
MAIN THREATS WITH ANY STORMS WHICH DEVELOP.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY HOT CONDITIONS ARE EXPECTED FROM THURSDAY THROUGH SATURDAY AS
HIGH PRESSURE STRENGTHENS ACROSS THE REGION. HIGH TEMPERATURES ARE
EXPECTED TO TOP OUT AROUND 100 DEGREES EACH DAY IN MANY VALLEY
LOCATIONS...WITH UTAHS DIXIE APPROACHING 110 BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Tooele
- When
- June 24, 4:20 PM MST
- Where
- Tooele County, 13.52 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.367, -113.004
The Upper Cedar Mountain sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 60 mph.
Thunderstorm Wind, Utah
- When
- June 24, 5:20 PM MST
- Where
- Utah County, 4.17 mi W of Lehi
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.405, -111.929
A sensor in Saratoga Springs recorded a maximum wind gust of 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Iowa, June 24, 20131 death · $500,000 · EF1 · 21 events
- Hail and Damaging Wind in New Hampshire, June 24, 201330 injured · 1 in hail · 7 events
- Flash Flooding and Hail in Illinois, June 24, 2013$42 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2013$3.9 million · 65 kt wind · 56 events
- Tornado and Damaging Winds in Illinois, June 24, 2013$1.3 million · EF0 · 46 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20131 injured · $285,000 · 1 in hail · 15 events
- Hail and Lightning Strike in Florida, June 24 to 25, 2013$600,000 · 0.88 in hail · 2 events
- Tornadoes and Hail in Illinois, June 24, 2013$70,000 · EF1 · 21 events
- Flash Flooding and Hail in New York, June 24, 2013$107,000 · 1.75 in hail · 36 events
- Flash Flood in Kentucky, June 24, 2013$500,000 · 1 event
- Flood and Hail in Massachusetts, June 24, 2013$116,000 · 1 in hail · 17 events
- Flash Flooding and Flooding in Iowa, June 24 to 30, 2013$119,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465540, 465541.